How to Use Narcan Nasal Spray
With the overall substance use overdose death rate increasing across the board, particularly in relation to opioids, knowing how to protect yourself and others is of paramount importance. In addition to utilizing the lifesaving resources through local expert addiction treatment programs, you can become familiar with a life-saving medication for moments of opioid crisis. Learn how to use Narcan nasal spray in the event of an opioid overdose.
Narcan, or Naloxone, is used in opioid emergencies or overdose cases. It is the first nasal spray form of the life-saving medication Naloxone to be approved by the Food and Drug Administration or FDA. The best part is that it is easy to use for the layperson and does not require a prescription to purchase.
Know the Warning Signs of Overdose
You must first be aware of the warning signs of a potential opioid overdose before administering Narcan to save lives. Every person is different and will react to substances differently. Some of the common signs that a person is experiencing an opioid overdose include:
- Blue lips
- Blue fingertips or extremities
- Depressed breathing
- Erratic breathing
- No breathing
- Irregular heartbeat
- Repressed heartbeat
- No heartbeat
- Poor color
If these and other symptoms of an opioid overdose are present, you can save a life with the quick and proper administration of the Narcan nasal spray after you have notified the authorities by calling 9-1-1. Remember to immediately call paramedics for assistance even if Narcan will be utilized to get the most qualified care to the individual in crisis.
The Recovery Position
If you are the only one present to help, you can put the individual suffering from the opioid overdose in what is known as a recovery position. This will have the person on their side with their top arm across their torso and their bottom arm under their head to prevent choking from vomiting and keep the airways open.
The Three Ps
When administering Narcan, there are three steps to remember and execute according to the manufacturer. The three “Ps” of efficiently and effectively administering Narcan in the event of an opioid overdose are:
- Peel: Peel the package away to remove the device for administering the Narcan.
- Place: Place the nozzle of the Narcan nasal spray under the nostril until the fingers touch the nose itself.
- Press: Press down on the Narcan nasal spray to administer the dose to the individual in an opioid overdose crisis.
Once completed, you can administer rescue breathing tactics to keep oxygen flowing until the paramedics arrive. Giving breath to the individual every five seconds and ensuring the chest is expanding and contracting can keep oxygen flowing to the brain to prevent brain damage, organ failure and death.
How to Truly Save a Life
Administering Narcan is a strong and immediate first step you can take to help a person in an opioid overdose situation. However, more than that is needed.
If someone you know is battling with opioid use disorder, the way to truly help is to encourage the person to get into an addiction treatment program. Contact The Recovery Village Ridgefield today to discuss how to help a person step into treatment and begin a truly life-saving journey of recovery.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.